Winter Storm, Adams
- When
- February 16, 3:00 AM EST to 4:00 AM EST
- Where
- Adams forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Warm, moist air on southerly winds were brought to the Ohio River valley during the early morning hours. Cold air in place at the surface allowed most of this precipitation to fall as freezing rain.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Warm, moist air on southerly winds were brought to the Ohio River valley during the early morning hours. Cold air in place at the surface allowed most of this precipitation to fall as freezing rain. Most areas received a quarter to a half inch of ice accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 15, 10:02 PM EST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1002 PM EST SAT FEB 15 2003
SIGNICANT WINTER WEATHER EVENT TO CONT ACRS ILN/S CWA. LTST SFC
ANALYSIS SHWS LO PRES OVR LWR MS VLY WITH QUASI-STATIONARY E-W
ORIENTED FNT THRU TN VLY. WV IMGRY SHWS SIGNIFICANT S/WV OVR LWR MS
VLY...WHICH WL PIVOT NE INTO LWR OH VLY OVERNIGHT. FAVORABLE LIFT
AND MOISTURE ASSOCIATED WITH THIS FEATURE TO DEVELOPS ACRS SRN CWA
ARND 06Z AND CONT INTO ERY SUN. THERMAL PROFILES SUPP SNW ACRS DAY
AND CMH... SLEET FROM ILN THRU LOGAN AND FREEZING RAIN AND SLEET
ACRS CVG AND PMH. ALREADY GETTING REPORTS OF SIG ICING ACRS SRN
OH/NRN KY.
UPR TROF AXIS COMES INTO PLAY SUN AFTN WITH H7 LO TRACKING ACRS
CWA. AXIS OF FAVORABLE H7 CONVERGENCE ALONG AND E OF I-71. XPCT
SIGNIFICANT SNW AND ICE ACCUM TO CONT. LIQUID TO SNOW RATIO SHUD
BE ARND 15 TO 1. GIVEN THIS SCENARIO XPCT TO SEE STORM TOTALS
UP TO 10 INCHES ACRS PORTIONS CNTRL AND SRN OH.
WL ISSUE WINTER STORM WARNINGS FOR CVG...CMH AND PMH AREAS
THRU SUN NIGHT AND WINT WX ADVSY FOR DAY AREA.
.ILN...
...WINTER STORM WARNING TONIGHT THRU SUNDAY NIGHT...
FOR...INZ066-OHZ070>072-INZ073>075-080-KYZ089>096-OHZ077-078-
OHZ045-046-054>056-063>065-OHZ073-074-080-082-
KYZ097>100-OHZ079-081-088-1
...WINTER WEATHER ADVISORY TONIGHT THRU SUNDAY NIGHT...
FOR...INZ050-058-059-OHZ042-051>053-060>062-
RANDALLINZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-151400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 629 AM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY MAJOR WINTER STORM WINDING DOWN ACROSS THE REGION TODAY. ALONG AND SOUTH OF OHIO RIVER VALLEY... RAIN WILL CHANGING OVER TO FREEZING RAIN AND SLEET THIS MORNING WITH OCCASIONAL SNOW AND SLEET EXPECTED THIS AFTERNOON. SNOW ACCUMULATIONS WILL BE LESS THAN AN INCH. AN ADDITIONAL INCH OF SNOW WILL BE POSSIBLE OVERNIGHT. AROUND AND JUST SOUTH OF I-70... OCCASIONAL SNOW CAN BE EXPECTED TODAY WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED...BRINGING STORM TOTAL ACCUMULATIONS TO 5 TO 8 INCHES. NORTHEAST WINDS OF 20 TO 30 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF SNOW ACROSS CENTRAL INDIANA AND OHIO. AN ADDITIONAL INCH IS EXPECTED OVERNIGHT ALONG WITH NORTHEAST WINDS OF 20 TO 25 MPH. NORTH OF DAYTON AND COLUMBUS... LIGHT SNOW WILL COME TO AN END. STORM TOTAL ACCUMULATIONS OF 4 TO 7 INCHES. NORTHEAST WINDS OF 20 TO 30 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF SNOW ACROSS CENTRAL OHIO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY ANOTHER MAJOR WINTER STORM WILL AFFECT NORTHERN KENTUCKY...SOUTHERN AND CENTRAL OHIO ALONG WITH PARTS OF SOUTHEAST INDIANA SUNDAY INTO SUNDAY NIGHT. THIS STORM COULD BRING AN ADDITIONAL 6 INCHES TO THE I-71 CORRIDOR ALONG WITH SIGNIFICANT SNOW AND SLEET TO PARTS OF NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO WITH A COMBINATION OF SNOW AND SLEET ACCUMULATING TO 3 TO 4 INCHES. .SPOTTER INFORMATION... SPOTTERS ARE ENCOURAGED TO PHONE IN...EVERY 2 INCHES OF NEW SNOW AND ANY ICE ACCUMULATION OR DAMAGE...AND IF THERE IS A SIGNIFICANT CHANGE IN PRECIPITATION TYPE. TIPTON
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361875, 5361876, 5361878, 5361881, 5361884, 5361883, 5361882, 5361879, 5361880, 5361877, 5361885.